Texas, 2019

Hail and Damaging Winds in Texas, July 30, 2019

July 30, 2019 · NWS HGX · 9 events in 3 counties and zones

Storms developed and moved into the area from the northeast and produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Storms developed and moved into the area from the northeast and produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 30, 2:21 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 30, 2:21 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
321 PM CDT Tue Jul 30 2019

.DISCUSSION...

- Monitoring storms building into the area from Louisiana this
  evening/tonight. Heavy rainfall possible with street flooding.
- Lower chances of storms rest of the week. Upper level ridge
  looks to become stronger and edge into the Plains.
- Might see some higher rain chances for the weekend as short wave
  trough moves around the ridge into the area.

.SHORT TERM [Through Tonight]...

Upper level high pressure continues over the four corners as an
mid to upper level shortwave continues to move eastward across the
Great Lakes region. The associated trough extends southward
through the LA/MS/AL and northern Gulf waters region. A surge in
relative humidity, along with pockets of mid level vorticity, is
expected to move into SE Texas this afternoon. First, the surge of
moisture will make its way into the eastern and northeastern
portions of the local area. Then, it will gradually move west-
southwestward during the late afternoon and evening hours. PWAT
values from 1.8 to 2.2 inches with localized areas of up to 2.5
inches are expected through the evening hours. Areas of showers
and isolated thunderstorms have been developing over the local
area since this morning, but only along boundaries moving along
the coastal and bay areas. Additional outflow boundaries are
making their way further inland and could provide the lift
necessary to induce additional showers and thunderstorms as
heating reaches peak. Also, strong convective activity is being
observed over LA, slowly moving southeast. These showers and
thunderstorms will continue to move westward across the eastern
portions of SE Texas within the next hour or so, and further into
the central and southern portions later this afternoon. Strong
showers and storms will be capable of producing periods of heavy
rain, gusty winds, and frequent lightning. The heavy rainfall will
also result in ponding of water along roadways, particularly
those that typically drain slowly. Conditions will improve during
the evening hours with the loss of heating, but lingering passing
showers could continue over the waters and coastal regions through
the night. Low temperatures will stay in the mid to upper 70s
tonight with light south to southwest winds. 24

.LONG TERM [Wednesday Through Tuesday]...

Tomorrow the tail end of WRF guidance along with some synoptic
guidance show thunderstorms forming again along the coast with the
sea breeze in the afternoon. Overall pattern seems to support
this with not much change from today. There still should be some
lower heights over the area so not much subsidence to limit
convection. It will be a matter of reaching convective
temperatures with high enough moisture to support thunderstorm
activity.

Upper level ridge over the Rockies does look to expand into the
Plains for the end of the week. This should limit thunderstorm
activity with higher heights and more large scale decent. ECMWF is
stronger with the ridge and builds higher heights into Texas more
than the GFS.

There does look to be a short wave trough to push around the
ridge over the weekend. This will help lower heights again with
weak troughing over the northern Gulf coast. We will keep some low
PoPs for the eastern most part of the forecast area but not
include Houston at this time. Sunday looks to be a better day for
convection as there will be more vorticity over the area. Better
chance for storms looks to be Sunday into Monday but right now
just isolated to scattered activity.

Overpeck

&&

.MARINE...

Overall pretty quiet marine forecast for the next 5 to 7 days.
Winds will be light to moderate from the south most days with
slight increases each night. Seas should remain in the 2 foot
range if that for the next few days. Tide level remain about a
half foot to a foot above normal and it looks like that trend will
continue the next few days.

Overpeck

&&

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  76  97  75  98  74 /  20  10  10  10   0
Houston (IAH)          78  95  76  95  76 /  30  30  10  20   0
Galveston (GLS)        81  89  80  89  81 /  40  40  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Overpeck
SHORT TERM...24
LONG TERM...Overpeck
AVIATION...24
MARINE...Overpeck

In the hours before

Special weather statement, Jul 30, 1:55 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
255 PM CDT Tue Jul 30 2019

TXZ214-300-302045-
Chambers TX-Southern Liberty TX-
255 PM CDT Tue Jul 30 2019

...STRONG THUNDERSTORM OVER NORTHEASTERN CHAMBERS AND SOUTHEASTERN
LIBERTY COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winnie, or 7 miles west of Hamshire, moving southwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winnie and Stowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2973 9464 3000 9453 2999 9444 2989 9444
      2989 9436 2969 9435 2964 9436
TIME...MOT...LOC 1954Z 025DEG 10KT 2988 9443
Special weather statement, Jul 30, 2:45 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
345 PM CDT Tue Jul 30 2019

TXZ200-214-300-302130-
Northern Liberty TX-Chambers TX-Southern Liberty TX-
345 PM CDT Tue Jul 30 2019

...STRONG THUNDERSTORM OVER NORTH CENTRAL CHAMBERS AND SOUTHEASTERN
LIBERTY COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Devers, or 10 miles west of Nome, moving southwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Liberty, Dayton, Anahuac, Ames, Daisetta, Devers, Hankamer and
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9465 3003 9488 3013 9461 3013 9460
      3011 9460 3011 9445 2989 9444 2989 9443
TIME...MOT...LOC 2045Z 057DEG 9KT 3001 9459

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
July 30, 3:25 PM CST
Where
Liberty County, 2.77 mi WSW of Moss Bluff
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
29.910, -94.810

Large limbs and a few trees were downed. Dime sized hail was also reported.

Thunderstorm Wind, Harris

When
July 30, 3:27 PM CST
Where
Harris County, 0.92 mi NE of La Porte
Measured
53 kt (61 mph) estimated gust
Crop damage
$6,000
Reported by
Emergency Manager
Coordinates
29.680, -95.010

Trees were uprooted.

Hail, Harris

When
July 30, 3:30 PM CST
Where
Harris County, 0.6 mi E of Clear Lake City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.550, -95.090

Penny sized hail was reported.

Thunderstorm Wind, Harris

When
July 30, 3:30 PM CST
Where
Harris County, 1.38 mi N of Bayside Terrace
Measured
54 kt (62 mph) estimated gust
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
29.640, -95.020

Numerous trees and large tree limbs were downed at a golf course.

Thunderstorm Wind, San Jacinto

When
July 30, 3:40 PM CST
Where
San Jacinto County, 1.79 mi W of Evergreen
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Fire Department/Rescue
Coordinates
30.550, -95.280

A tree was downed.

Thunderstorm Wind, Harris

When
July 30, 3:45 PM CST
Where
Harris County, 0.92 mi NE of Clear Lake City
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
29.560, -95.090

Wind gust was observed at the Johnson Space Center.

Lightning, Harris

When
July 30, 3:45 PM CST
Where
Harris County, 0.92 mi NE of Taylor Lake Vlg
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.580, -95.060

There was some smoke in a residential home.

Hail, Harris

When
July 30, 3:47 PM CST
Where
Harris County, 2.07 mi N of Taylor Lake Vlg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.600, -95.070

Golf ball sized hail was reported near the intersection of Bay Area Blvd and Red Bluff Road.

Thunderstorm Wind, Liberty

When
July 30, 4:09 PM CST
Where
Liberty County, 1.38 mi ESE of Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.340, -95.080

There was roof damage and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832496, 832497, 832132, 832498, 832135, 832136, 832499, 832139, 832145.